New Mexico, 2005

Damaging Wind in New Mexico, May 23, 2005

May 23, 2005 · NWS MAF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 23, 11:40 AM MST, 6 hours 20 minutes earlier.

Area forecast discussion, May 23, 11:40 AM MST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
140 PM CDT MON MAY 23 2005

.SHORT TERM...
UPPER LEVEL RIDGE WILL REMAIN OVER THE ARE TONIGHT CONTINUING TO BE
MAIN INFLUENCE ON WEATHER.

DECREASED LOW TEMPERATURES TONIGHT A COUPLE DEGREES.  MET AND MAV
MOS GUIDANCE AT KMAF HAS BEEN CONSISTENTLY PREDICTING LOWS OF 70 OR
GREATER AT KMAF THE PAST SEVERAL DAYS WHILE OUR LOWS HAVE BEEN NO
WARMER THAN 65.  WEIGHTED LOWS ACROSS THE CWA TOWARD PERSISTENCE
FROM OBSERVED LOWS OF LAST NIGHT FOR THIS REASON.  SCALED BACK POPS
JUST A BIT TO THE WEST SINCE IT WILL BE TOUGH FOR CONVECTION TO
PROPAGATE AWAY FROM THE MOUNTAINS WHERE IT IS CURRENTLY INITIATING.
CAN ALSO SEE SOME CUMULUS BUILDING UP OVER THE DAVIS MOUNTAINS.
WILL NOT INSERT ISOLATED POPS AT THIS TIME.  BELIEVE CAP IS STILL
STRONG ENOUGH OVER THIS AREA TO KEEP THESE FROM DEVELOPING INTO
THUNDERSTORMS.

.LONG TERM...
HOT CONDITIONS ARE EXPECTED TO PERSIST THROUGH WEDNESDAY AS THE
UPPER SUBTROPICAL RIDGE MAINTAINS ITS POSITION AND STRENGTH.
HIGHS TUESDAY COULD TOP 110 IN PLACES...MAINLY ALONG THE LOWER
RIO GRANDE AND NEAR KINK.  COOLER TEMPERATURES ARE ON THE WAY...
HOWEVER...

AN AMPLIFYING SHORTWAVE TROUGH TRANSLATING OVER THE NORTHERN PLAINS
STATES TUESDAY INTO WEDNESDAY WILL INDUCE SUFFICIENT SURFACE
ANTICYCLOGENESIS OVER THE NORTHERN ROCKIES AND PLAINS TO DRIVE A
SURFACE COLD FRONT INTO THE SOUTHERN HIGH PLAINS WEDNESDAY AFTERNOON.
THIS FRONT IS FORECAST TO SAG SOUTH ACROSS THE MAF CWFA WEDNESDAY
NIGHT AND THURSDAY.  MEANWHILE...THE SUBTROPICAL RIDGE RESPONSIBLE
FOR THE HOT WEATHER LATELY IS FORECAST TO MAINTAIN ITS POSITION
THROUGH THURSDAY...THEN WEAKEN TOWARD THE WEEKEND.  THE MOVEMENT
OF THE FRONT WILL BE INFLUENCED BY COLD POOLS GENERATED BY MCS
ACTIVITY TO OUR NORTHEAST...THUS TIMING OF THIS FRONT IS QUITE
PROBLEMATIC.  THE MODELS ARE SUFFERING FROM CONVECTIVE FEEDBACK
ISSUES...MAKING PLACEMENT OF SURFACE FEATURES AND SENSIBLE WEATHER
MORE DIFFICULT.  WHAT DOES APPEAR LIKELY IS WE WILL SEE COOLER
TEMPERATURES LATE IN THE WORK WEEK ALONG WITH A CHANCE OF BADLY
NEEDED MOISTURE.  LEE TROUGHING RESUMES THIS WEEKEND...AND AS
THE LOW LEVEL FLOW VEERS IN RESPONSE...WARMER CONDITIONS ARE THEN
FORECAST INTO EARLY NEXT WEEK.

WE TRENDED HIGHS THURSDAY THROUGH SATURDAY DOWN AS CLOUDS AND PRECIP
WILL ACT TO MODULATE SENSIBLE HEATING SOMEWHAT.  WE ALSO BOOSTED
POPS A BIT...UP TO 30 PERCENT IN PLACES...FOR THESE DAYS AS WELL.
DEPENDING ON THE EVENTUAL EVOLUTION OF THIS SYSTEM...POPS AND QPF MAY
NEED TO BE RAISED IN SUBSEQUENT ISSUANCES.  OTHERWISE MINOR TWEAKS
WERE NEEDED TO THE DATABASE THIS AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              67 100  72  96 /   0   0   0   0
CARLSBAD NM                67 103  68 101 /  10   0   0  10
DRYDEN TX                  70  99  71  99 /   0   0   0   0
FORT STOCKTON TX           70 104  72 101 /   0   0   0   0
GUADALUPE PASS TX          66  99  69  96 /  10   0   0  10
HOBBS NM                   68 102  69  98 /  20   0   0  20
MARFA TX                   56  95  60  94 /   0   0   0  10
MIDLAND INTL AIRPORT TX    68 101  71  97 /   0   0   0   0
ODESSA TX                  69 102  72  98 /   0   0   0   0
WINK TX                    70 108  73 106 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

20/70
Hazardous weather outlook, May 23, 1:00 PM MST, 5 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT MON MAY 23 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241900-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CDT MON MAY 23 2005 (200 PM MDT MON MAY 23 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED LATE AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE ACROSS
SOUTHEASTERN NEW MEXICO...THE GUADALUPE MOUNTAINS...AND DAVIS
MOUNTAINS...ACCOMPANIED BY WIND GUSTS TO 50 MPH AND FREQUENT CLOUD
TO GROUND LIGHTNING.  SOME DRY LIGHTNING MAY ALSO OCCUR WITH THIS
ACTIVITY.  THESE THUNDERSTORMS ARE EXPECTED TO GRADUALLY DISSIPATE
BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 23, 4:15 PM MST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
615 PM CDT MON MAY 23 2005

TXZ050-051-240000-
ANDREWS TX-MARTIN TX-
615 PM CDT MON MAY 23 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN ANDREWS AND
NORTHERN MARTIN COUNTIES.

STRONG THUNDERSTORMS WERE LOCATED OVER EXTREME NORTHEASTERN ANDREWS
COUNTY AND NORTHWESTERN MARTIN COUNTY AT 615 PM CDT...MOVING SOUTHEAST
AT 25 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND
DANGEROUS CLOUD TO GROUND LIGHTNING.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The radar

The Midland/Odessa radar (KMAF), 122 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lea

When
May 23, 6:00 PM MST
Where
Lea County, Hobbs
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
32.700, -103.133

An isolated thunderstorm produced damaging winds in Hobbs during the early evening hours of the 23rd. The Hobbs Police Department reported that large trees, power poles and lines were blown down by the severe winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451435.